MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCP08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hematoma (1884); Unspecified Infection (1930)
Date of Event 09/27/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2009: (b)(6) md.History and physical.History of present illness: ¿this is a 50-year-old, white male who was seen in my office on (b)(6) 2008, where this fully history and physical was obtained and updated.The patient recently underwent a colonoscopy for evaluation of a history of diverticular disease in the past.The patient is well known to me for a sigmoid colon resection, end colostomy, and hartmann¿s pouch for perforated diverticulitis in 2005.He underwent takedown of this colostomy and re-anastomosis in may of 2005 and he has down [sic] well except for a few problems.First he has developed an increasing incisional hernia in the midline and now actually starting to bulge at the old colostomy site.He did lift several batteries approximately three to four weeks after surgery even though we told him that this was restricted activity.He felt a pop at that time and has had abdominal pain so he had the colonoscopy and he has minimal diverticular disease present.He was placed on a high-fiber diet.¿ physical exam: ¿abdomen: a midline incisional hernia mostly in the upper part of the abdomen but all the way down below the umbilicus and also one in the colostomy site.¿ impression: ¿multiple incisional hernias.¿ plan: ¿the patient will undergo incisional hernia repair with mesh on (b)(6) 2009, at (b)(6) hospital.The risks, benefits, and options have been explained.The risks include but are not limited to bleeding, infection, wound complications, and recurrent hernias.The risk of recurrent hernia without mesh is probably 10 percent to 20 percent and with mesh it is hopefully less than 5 percent but the risk of a mesh infection is 10 percent.He understands the importance of not lifting and if he does do that again, he will definitely have recurrence.He needs to restrict to no heavy lifting, no lifting more than 5 pounds for three months postoperatively.¿ ¿ (b)(6) 2009: (b)(6) hospital.(b)(6), md.Indications: this is a 50-year-old who three years ago had a perforated diverticulitis, had two surgeries for it and started lifting heavy stuff three weeks after his second surgery.He has developed increasing incisional hernias and needs repair.¿ implant procedure: multiple incisional hernia repairs with mesh.[implant: the gore® dualmesh® plus biomaterial, 1dlmcp08/05275581, 26cm x 34cm x 1mm thick, oval] implant date: (b)(6) 2009 (hospitalization (b)(6) 2009) ¿ (b)(6) 2009: (b)(6) hospital.(b)(6), md.Operative report.Pre and postoperative diagnosis: multiple incisional hernias including the ostomy site.Anesthesia: general.¿ wound class: not provided.¿ procedure: ¿the patient is placed under general anesthesia and prepped and draped in the appropriate sterile manner, vi-drape was applied as well.He gave permission for excision of his umbilicus, so we did an elliptical incision around the old scar and the umbilicus, taking that all out.Multiple incisional defects were found in the midline.These were opened.Lysis of adhesions of all the omentum was done to expose all of the abdominal wall and found multiple small defects in the old ostomy site in the left lateral side.A gore dual-mesh plus hernia mesh catalogue #1domcp08 [sic], batch code 05275581 orange mesh was then sewn first left lateral to the old ostomy site and those holes were closed initially with interrupted 0 surgilon.The mesh was then sewn with multiple interrupted 0 surgilon, tacking stitches first along lateral to the ostomy site, then superiorly and inferiorly as tacking stitches.Then along the whole left side, a pro-tack was used to tack down the entire mesh to the posterior abdominal wall.I then tacked it along the right corner and then sewed interrupted all the way around the right side laterally to complete the hernia repair and making sure prior to that time, all the bowel on the right side was out of the closure because i tied those all independently and then checked.I made sure that no defects were found that could allow bowel or omentum to come along the side of the mesh and then irrigated the mesh with antibiotic solution having the whole anterior surface, or non-bowel surface, against the anterior abdominal wall with the surface against the bowel.The midline incision had skin flaps elevated and then the midline was closed with running pds and interrupted 0 surgilons.A drain was placed and sutured in place and hooked to bulb suction at the end of the case with (b)(6)].The subcutaneous tissue was closed 2-0 vicryl and the skin was closed with staples.The patient was extubated and taken to recovery room in stable condition.The patient tolerated the procedure well without complications.Sponge and needle counts were reported as correct.The estimated blood loss was about 200ml.¿ ¿ (b)(6) 2009: (b)(6) hospital.(b)(6), md.Discharge summary: ¿he will be discharged to home¿he will do no heavy lifting for three months.His drain was removed during this admission and the wound was healing quite nicely.He will return to see me in the office on (b)(6) 2008 [sic ].¿ relevant medical information: ¿ (b)(6) 2013: (b)(6).(b)(6), md.Operative report.Procedure: paracentesis of mesh seroma.Pre and postoperative diagnosis: mesh seroma.Anesthesia: local.¿ indications: ¿this is a 54-year-old male who had a hernia repair done in 2009 now has a large seroma involving his mesh.It needs to aspirated for diagnostic purposes.¿ ¿ procedure: ¿the patient was given intravenous antibiotics and prepped and draped in the appropriate sterile manner.Lidocaine was infiltrated and incision was made into the skin.Using a paracentesis tray needle, the needle was advanced through the abdominal wall into the fluid collection which was brownish fluid consistent with old blood.Fluid was initially sent for cell count, gram-stain, culture, amylase, total bilirubin and ldh.A total of 1,750 ml was removed and his abdomen was basically flat.Catheter was removed and #3-0 nylon was used to close with incision and the patient was sent for a cat scan.The patient tolerated the procedure well without complications.He will use an abdominal binder and see me in the office next week.¿ explant preoperative complaints: ¿ (b)(6) 2013: (b)(6) university.(b)(6), md.Indication: (b)(6)is a 54 y.O.[year old] male with history of perforated diverticulitis in 2005 with colostomy and subsequent takedown in 2006 by dr.(b)(6) at (b)(6) hospital.In 2009 he returned to dr.(b)(6) with multiple incisional hernias, which dr.(b)(6) repaired with gore dual mesh plus and pro-tack in 1/2009.Now with chronically infected ptfe mesh presented for mention above procedure.Full parq was held with the patient regarding risks, benefits, and alternatives to the procedure including not limited to bleeding, infection, damage to adjacent structures, need for additional operations, recurrence of hernia, non-closure, requirement of staged closure of hernia, mi [myocardial infarction], pe [pulmonary embolism], stroke and death.The patient was amenable to the procedure.¿ explant procedure: removal of infected abdominal mesh.Evacuation of hematoma.Lysis of adhesions.Ventral hernia repair.Explant date: (b)(6) 2013 (hospitalization dates unknown) ¿ (b)(6) 2013: (b)(6) university.(b)(6), md.Operative report.Assistant: (b)(6), md.Pre and post procedure diagnoses: infected prosthetic mesh of abdominal wall.Hematoma.Ventral hernia.Anesthesia: general.Estimated blood loss: 30 ml.Complications: none apparent.Specimens: excised mesh; evacuated old hematoma.¿ wound class: not provided.¿ procedure: ¿the patient was correctly identified in the preoperative area and brought back to the operating room, and placed in supine position.General endotracheal anesthesia was administered, and a foley catheter was placed.Preoperative antibiotics were given.The abdomen was then prepped and draped in usual sterile fashion.A timeout was held, correctly identifying the patient, procedure, and location.We began by making a midline incision down to the fascia.At this point fascia was identified and underlay prosthetic material.Small 5 mm incision was made over the hernia sac entwined with prosthetic material, light brown cottage cheese like without odor fluid start to come out of the incision.Cavity was explored with the finger, there were no bowel contents inside.We extended the incision and evacuated about 600 ml of light brown medium size cottage cheese like fluid.It appeared to be an old hematoma.Old ptfe mesh split itself and formed the pocked containing mentioned above fluid.There was no connection of this pocket with peritoneal cavity.Once contained fluid was evacuated we proceed further with debridement of tissue and removal of prior mesh.There were 14 titanium tacks around the mesh.They all were successfully removed.There was part of the small bowel where mesh was adhered to the bowel wall.With gentle dissection we separated most of the mesh out of the bowel wall.Two very small spots about 5 mm were left with mesh adjacent to the bowel wall.We were able to dissect off most of adhesions that were found.We than [sic] performed lysis of adhesion in order to fully free up all the abdominal contents from the fascial edges.The fascia was approximated without the tension and closed using two 1-0 maxon sutures.We did post lavage the wound than [sic] closed subcutaneous space with several interrupted 3-0 vicryl.Skin was closed with staples.Clean dressing was applied.Counts were correct and dr.(b)(6) was scrubbed and present for the duration of the entire procedure.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: paracentesis of mesh seroma.Removal of infected abdominal mesh.Mesh slit itself and formed the pocket containing fluid.Small bowel adhesions to the mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted, that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device¿.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance and hygiene.Individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified, that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms, per cubic centimeter of product (g/cm3)] and chlorhexidine diacetate [approximately 1600 micrograms, per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18048680
Report Number3003910212-2023-01513
Device Sequence Number20700180
Product Code FTL
UDI-Device Identifier00733132601158
UDI-Public00733132601158
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2010
Device Catalogue Number1DLMCP08
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Not provided
Initial Report FDA Received Date11/01/2023
Supplement Report FDA Received Date01/30/2024
05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale
Patient Weight89 KG